Skip to Main Content

Chapter 34. Acute Kidney Injury

AH is a 72-year-old woman who presents to the emergency room complaining of severe nausea and vomiting for 3 days. On admission her serum creatinine is 2.5 mg/dL (her baseline is 1.1 mg/dL). She has not been able to eat or drink for 3 days and has lost 2.5 kg. Her medications on admission include: hydrochlorothiazide 25 mg po every day, lisinopril 10 mg po every day. Which of the following statements is true regarding AH at this time? Select all that apply.

a. Nausea and vomiting may have caused a decrease in her effective arterial blood volume (EABV) leading to prerenal acute kidney injury (AKI).

b. AH should not receive radiocontrast media unless absolutely necessary until her kidneys recover.

c. Hydrochlorothiazide may have caused vasoconstriction of the afferent arteriole leading to prerenal AKI.

d. Lisinopril should be discontinued until AH’s kidney function returns near her baseline.

e. AH’s weight loss suggests fluid volume depletion.

Answer a is correct. Nausea and vomiting can lead to decreased fluid volume and a decrease in EABV. A decrease in EABV will result in decreased perfusion to the kidneys and may result in prerenal AKI.

Answer b is correct. Radiocontrast media can cause acute tubular necrosis (ATN), and given that this patient already has AKI, the administration of any known nephrotoxins should be avoided if possible. If the use of radiocontrast media is necessary, AH should be adequately hydrated prior to the administration.

Answer d is correct. Lisinopril is an angiotensin-converting enzyme inhibitor (ACE-I) and acts to vasodilate the efferent arteriole. This action, in combination with the volume depletion AH is experiencing may have contributed to the prerenal AKI. While ACE-I may be beneficial in slowing progression of chronic kidney disease, further decreasing the intraglomerular pressure during any type of AKI may potentiate or prolong the damage to the kidney.

Answer e is correct. AH’s sudden weight loss is likely due to acute water loss. Volume depletion, in combination with the other risk factors likely caused AH’s prerenal AKI.

Answer c is incorrect. Hydrochlorothiazide is a thiazide-type diuretic. It acts in the distal tubule to block sodium reabsorption and thereby enhances sodium and water excretion. While this agent may have contributed to AH’s AKI by this mechanism, it does not constrict the afferent arteriole.

Which of the following findings is consistent with the diagnosis of prerenal acute kidney injury (AKI)?

a. Specific gravity (SpGr) 1.029, fractional excretion of sodium (FENa) 0.85%, uOsmol 550 mOsm/kg

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.